Immune Reconstitution Inflammatory Syndrome in a Child with Disseminated Tuberculosis
IRIS is a paradoxical reaction occurring in HIV-infected patient after initiation of highly active antiretroviral therapy (HAART). Incidence is
estimated 12 to 19% of child starting HAART. IRIS with tuberculosis in non-HIV patients has not been reported in the literature. We report the case
of an HIV negative 8 years-old girl who did develop IRIS and dilated cardiomyopathy during her treatment for severe disseminated TB (lungs,
mediastinal lymph nodes, spleen, liver and kidneys). An appropriate antibiotic treatment was begun against the multiple sensitive mycobacterium
tuberculosis strain retrieved: RHZE for 2 months followed by RH 10 months. The child appeared stable the 2 first weeks on treatment but not
apyretic. She remained in the hospital for 6 months and experienced daily recurrent fever 39-40°C with rigors, diffuse bone pains, elevated
transaminases and deterioration of chest infiltrates. Sequential abdominal CT and Gallium scans demonstrated a progressive involvement
of liver, spleen, kidneys, medullar bones and abdomen lymph nodes for 2 weeks to 5 months. Then she gradually improved. Her complete
immunological work-up at that point was considered normal.
We concluded from an extensive review of the literature that this case highlights a paradoxical immune mediated reaction to Mycobacterium
tuberculosis during an appropriate anti-TB treatment. IRIS results in clinical deterioration but is not a failure to treatment. Early recognition of IRIS
could prevent unnecessary changes in anti-TB regimen.
Auteur(s) : Ba I.D., Thiongane A, Ba A, Faye PM, Sow A, Deme Ly I and Ba M.
Année de publication : 2015
Revue : Autoimmune and Infectious Diseases
N° de volume : 2(1)
Type : Article
Mise en ligne par : BA Idrissa Demba